Winter Storm, Cumberland
- When
- February 26, 12:00 PM EST to February 28, 9:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.512, -78.245 (the zone’s center; the record gives no point)
A winter storm produced 1 to 4 inches of snow, along with sleet and 1/8 to 1/2 inch of ice accumulation, across central and eastern Virginia. 5", Louisa in Louisa county 2-3", and Montross in Westmoreland county 2-3".
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced 1 to 4 inches of snow, along with sleet and 1/8 to 1/2 inch of ice accumulation, across central and eastern Virginia. Some specific higher snow totals included: Ruther Glen in Caroline county 4.5", Bowling Green in Caroline county 3", West Point in King William county 3", Reedville in Northumberland county 3", Beaverdam in Hanover county 2.5", Louisa in Louisa county 2-3", and Montross in Westmoreland county 2-3". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Thursday, February 27th due to very slippery road conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 26, 10:40 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1040 AM EST WED FEB 26 2003
ERYR BAND OF HVYR SNOW ACRS THE NRN NECK/LWR MD ERN SHORE
EXITTING...WITH JUST SOME LINGERING LIGHT SNOW/FLURRIES XPCD MOST
AREAS FOR THE REMAINDER OF THE DAY. HAVE LOWERED POPS ALL
AREAS...BUT HAVE KEPT POPS W OF I-95 AT LKLY...WITH ADDITIONAL MORE
WIDESPREAD SNOW/SLEET XPCD TO DVLP AFT 3 PM THIS RGN. MADE MINOR
ADJUSTMENTS TO TEMPS...ALTHO CONT TO XPC 3-5 DEG WARMING MANY AREAS
THIS AFTN DUE TO LTL/NO PCP...AND AT LEAST SOME INSOLATION MAKING IT
THROUGH THE CLDS. NO CHGS BEYOND 1ST PD.
MARINE...SCAS WILL BE HOISTED FOR THE COASTAL WATERS...AND WILL
FOLLOW TONIGHT ACROSS THE SRN PTN OF CHES BAY.
HYDRO...MINOR FLOODING STILL ONGOING...WILL RE-ISSUE A FLOOD
STATEMENT LATER ON THIS MORNING BASED ON THE LATEST GAUGE DATA AND
RFC RIVER FORECASTS.
FCSTID = 59
.AKQ...
MD...WINTER WEATHER ADVISORY THROUGH TONIGHT
FOR ZONES MDZ021>025.
SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
VA...WINTER WEATHER ADVISORY THROUGH TONIGHT
FOR ZONES VAZ048>049...VAZ060>083...VAZ085...VAZ099.
SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR.
SAMMLERMDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-261600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EST WED FEB 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY RIVER FLOODING CONTINUES ALONG THE JAMES AND NOTTOWAY RIVER BASINS...THOUGH WATER LEVELS ARE BEGINNING TO FALL. SEE WBCFLSAKQ (WMO ID WGUS81) FOR THE LATEST UPDATES. ANOTHER ROUND OF WINTRY PRECIPITATION IS EXPECTED OVER MUCH OF THE REGION TODAY AND TONIGHT...AS A LOW PRESSURE SYSTEM TRACKS FROM THE CENTRAL GULF STATES TODAY TO ALONG THE NORTH CAROLINA COAST THURSDAY AFTERNOON. A WINTER WEATHER ADVISORY HAS BEEN POSTED OVER CENTRAL VIRGINIA...MOST OF THE LOWER EASTERN SHORE...AND A PORTION OF SOUTHSIDE VIRGINIA...FOR POTENTIAL SNOW ACCUMULATIONS BETWEEN 2 AND 4 INCHES THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL DETAILS REGARDING THIS LATEST WINTER WEATHER EVENT...PLEASE REFER TO THE WBCWSWAKQ (WMO ID WWUS41) .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HURLEY THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344414, 5344415, 5344416, 5344417, 5344418, 5344419, 5344420, 5344421, 5344513, 5344514, 5344515, 5344516, 5344517, 5344518, 5344519, 5344520, 5344521, 5344522, 5345230, 5345560, 5345561, 5345652.